Dear Dr. Gott: You have had several letters about cancer survivors and their experiences with side effects of chemotherapy and radiation. I would like to add mine.
In 2004 I had a 0.5-centimeter high-grade ductal carcinoma-in-situ removed. Upon three recommendations, I underwent 35 radiation treatments. Toward the end of the treatments, I began to experience skin problems, namely, burning, that continued to get worse — especially on completion of the radiation. At times, my face, arms and upper body were extremely red and burned.
Everyone I consulted (dermatologist, oncologist, allergist and more) said that the radiation had nothing to do with it. At that point, I couldn’t even walk in the sun or drive in a car without my arms and face burning. Nausea also became a problem.
Over time, my condition has eased some but is still present. My eyebrows are beet red at times and burn. Occasionally, burn spots will appear somewhere on my body for no reason at all.
I think this was the result of the radiation treatments because I have never had a skin problem before. I rarely used sunscreen and never burned no matter how long I was in the sun. To this day, however, I cannot get any physician to admit that the radiation was to blame.
I would also like to add that I am using Vicks on my skin and have seen some improvement. It works much better than the prescription cream I was given that only succeeded in burning my skin even more.
Dear Reader: I don’t know what your physicians are talking about when they say that the radiation treatments you received are in no way related to your current skin condition. It is well known and documented that radiation can cause all sorts of problems, the most common of which is skin burning, tingling, scaling and more.
Unfortunately, the damage has already been done and there may be no options left for you. If you have had some success using Vicks to calm your skin, I recommend you continue it. You may also benefit by using topical balms and lotions, especially those that contain oatmeal or lanolin, to keep your skin as hydrated as possible. Cool showers, rather than hot, followed immediately by application of lotion, cream or even baby oil may help.
I am not sure what other advice to give you other than traveling to visit physicians outside your area who may be more willing to listen and acknowledge you symptoms as a result of your cancer treatment.
I would like to add a final note. According to the United States National Institutes of Health National Cancer Institute, radiation therapy can cause dryness, peeling, blistering and redness to the skin at and near the treatment site. More information about treatment of affected areas can be found online at www.cancer.gov/cancertopics/radiation-therapy-and-you.
I urge you to print out the information and take it to your physicians and ask their opinions about your situation again, armed with the proof that radiation therapy can cause skin problems.